Aching: Have reduced down to 3mg from 25mg over... - PMRGCAuk

PMRGCAuk

14,981 members27,347 posts

Aching

Robinsnest72 profile image

Have reduced down to 3mg from 25mg over year and a half. Just had one set back. My ESR and CRP are excellent. Why do I ache so badly when I go from sitting to standing. After I get moving gets better. I know I have OA as my fingers look horrible. I am due to reduce another half of pred next week and am not sure what to do. Any suggestions?

24 Replies

Hi, you seem to have been plagued by pain all the way down. You CRP and ESR should be in the low range, but for me that less important than my symptoms. Have you been tested for things RA and psoriatic arthritis too? Do OTC painkillers work?

In the end only you know if the pain and stiffness is reminiscent of PMR. It is hard to admit that you need more pred, it took me weeks last year to finally admit to myself that I wasn't good. I felt so much better after a week at plus 5mg and then I increased my dose from 6m to 7mg. I have struggled a bit since because, I belief, I didn't act when I should. 🌻

I know this will seem odd question but for how long are you sitting?

It is recommended that you do not sit for more than 1 hour. Set a timer if necessary then get up and walk around for about 5 mins (no shorter). Make a cup of tea or coffee. You do stiffen up when you sit in ome position for a long time.

We learned this when my Mother had RA and then when computers came into offices, we had to get up every hour and stretch and move.

It was funny when we went to the theatre/cinema. We had to make sure we booked an aisle seat which was easy...............the Cinema, we used to ask the usherette to tell us when one was vacant...........luckily Mam preferred the theatre.

Robinsnest72 profile image
Robinsnest72 in reply to jinasc

Sometimes I sit for a long period and sometimes not long but every time I stand up it hurts

PMRpro profile image
PMRproAmbassador

Even if your ESR/CRP are in normal range that doesn't mean that the underlying a/i disorder is gone. It is there and attacking your body tissues - all the pred does is mop up the inflammation. Symptoms always trump blood markers - maybe you are really on the borderline? Or need just a smidgin more pred for total comfort?

Robinsnest72 profile image
Robinsnest72 in reply to PMRpro

Thank you for this. As long as my blood markers are good the Rhuemy wants me to keep going down. I am afraid to go against his wishes. When I told him about the aching he said take a tylenol

PMRpro profile image
PMRproAmbassador in reply to Robinsnest72

Mind you - at this stage there is also the adrenal function view to bear in mind - and it can have diverse symptoms. Plus - in how big steps are you reducing? It is possible this could be a manifestation of low adrenal function. In which case, spending longer at each new dose and using the smallest steps you can plus a slowed taper might help.

Does a tylenol help?

Robinsnest72 profile image
Robinsnest72 in reply to PMRpro

Yes Tylenol does help

PMRpro profile image
PMRproAmbassador in reply to Robinsnest72

Then it is more likley to be steroid withdrawal rheumatism than the PMR itself. Even once you get off pred altogether it will probably be months before you feel totally recovered - most people I know who have been off pred for any length of time say it was 12-18 months before they felt "right".

Robinsnest72 profile image
Robinsnest72 in reply to PMRpro

Thank you for that info. I am going to stay at 3mg a bit longer before I reduce again. My arms and neck do not bother me at all and when I first got PMR my arms hurt so bad it was hard to get dressed. Appreciate your input and will try to stick it out for now without raising pred.

Hi Robinsnest I came of my preds end of march my symtom is my upper arms painful I was on preds in the beginning for temple artitis. I have started taking turnamic to se if that helps me.

PMRpro profile image
PMRproAmbassador in reply to Abamforth21

PMR symptoms can be part of GCA - but only appear at lower doses. I'd think it is possible that that is the case for you - and you may still require a low dose of pred to prevent the bicep pain.

Suffererc profile image
Suffererc in reply to PMRpro

How long should we say withdrawal symptoms. I waited a few days but should it be much longer and should it be very painful please

PMRpro profile image
PMRproAmbassador in reply to Suffererc

Depends on the person really. Withdrawal pain will start immediately you reduce the dose and then should improve over the following week or so. But there are people who find it lasts longer, people who find it is bad and people who barely notice it. What it shouldn't do is get worse - that is more likely to be a flare because the dose is now too low. You should be able to reduce the effects by making each step down as small as possible - and spreading it out by using one of the slowed tapers. The concept of challenging your body to the new dose just one day at a time at first helps greatly - the following day you are back to the usual dose so it is easier to cope with. And the body does get used to it.

Most rheumies want us off pred yesterday! Most of us ignore them. If at all possible, go your own way. It's 'your' body. As long as you can get your own doctor to prescribe the pred, continue even more slowly.

Sorry, but why are you afraid to go against “his” wishes. Is he feeling your pain?

He may tell me not to bother coming back. I need a Rhemy. Only one in our city

Well, I understand. Initially, I had the same problem with my Rheumy. I explained to him that I am an intelligent person and can read and comprehend. I also enlightened him about all the great information I received on this site concerning tapering, etc.

In all my dealings with various doctors who treated my and my loved ones over the years, I found that this works best.

I had taped to 6mg a week ago, but had been having painful shoulders for a while. Eventually Dr suggested I go up to 10mg for a week to see if PMR. First dose a miracle but two days later the aching is back. My CRP was risen . Can’t say how much cos Dr seems reluctant to state figures . Have had MRI scans recently on spine and shoulders. All pretty clear. Am left wondering what Dr might suggest next. All done by telephone.

PMRpro profile image
PMRproAmbassador in reply to Suffererc

If this is an increase in disease activity - and the rising CRP is a sign that is a possibility - then it may KEEP rising. No doctor would get away without giving me the numbers if I asked for them. You need another blood test - is it still rising? 7mg was almost certainly already not enough if you were having sore shoulders at that. You really should have listened to what your body was telling you.

Suffererc profile image
Suffererc in reply to PMRpro

Thank you

My timeline is about the same as yours. I have been on 3mg for about 2 months. A couple of weeks ago developed vague headaches and thought maybe GCA, however, have had none of other symptoms such as in the jaw or painful scalp. In alarm I went up to 8mg for one day, but then back down to 3mg. I do find that when I take a morning walk in the park with Lily dog I do feel better, so I try to exercise in some way every day. I had hoped to drop to 2.5 weeks ago, but am afraid to do it. I see my physician on the 22nd of June and am looking forward to that consultation. Good Luck! This disease is such a personal thing as we all have different bodies, however, it certainly helps to have advice from this site as well as common experiences.

Robinsnest72 profile image
Robinsnest72 in reply to Noosat

Thank you for your journey. I think I will stay at 3mg for a bit longer before reducing. It is this aching in my back. I had sciatic several years ago and I keep thinking maybe that is back. I am capable of riding my bicycle but I just get fed up with the continual pain, I go for blood work in another couple weeks. If my readings are still good I will drop another half.It doesn’t help that I have gained at least 15 pounds and I feel every one of them. Enjoy your day

Yes the weight gain is a problem. I gained some then went on a planned meal and exercise program and lost it. I have lower back problems, but then I do have osteoporosis. I find that the stretching exercises I do help, and I do love that very hot shower on my back each morning. I direct the spray on my lower back while I touch my toes. Just got back from an hour at the river park. I walk while Lily runs in and out of water, chases squirrels and says hello to other dogs. The exercise is good for us both and the ambiance raises my spirits. :)

Hi,

I am in a similar position. It may not be the pred at all. I would get your OA thoroughly investigated. I have the same problems, particularly in the evening getting up from a chair to standing. With my rehab doctors agreement, I am blaming that on two things. My severe hip OA itself and the development of spasticity, and in my case some clonus. She says pain will promote those last two conditions. I find that Tramadol helps.

You may also like...